Click here for complete coverage of the 2011 upfronts
CBS ordered five new series for the 2011 fall season and shifted legal drama The Good Wife to Sundays, according to the schedule network executives announced May 18.
The Good Wife is one of only three CBS series to move time periods this fall, reflecting the few holes the network has to fill. "There's a core stability to our schedule that no one else can match," CBS scheduling chief Kelly Kahl told reporters at a press conference Wednesday morning.
Now entering its third season, The Good Wife on Sundays puts "our most prestigious show on our most prestigious night," Entertainment President Nina Tassler told reporters Wednesday. Tassler said there will also be a change in the marketing of theshow next season to target the audience that won't be watchingSunday Night Football at that time.
Despite the schedule's "dynamic stability," Kahl says the net did want some help on Mondays and Thursdays, and put its two new comedies, 2 Broke Girls andHow to be a Gentleman, there at 8:30 each night, respectively, replacing canceled freshmen laffers Mad Love and $#*! My Dad Says. "Comedy was a priority," Tassler said of this slate. "We really wanted to develop strong signature CBS comedies and we did."
CBS also shifted the flagship CSI to Wednesdays at 10 to free up the prime 9 p.m. Thursday timeslot to launch the J.J. Abrams project Person of Interest, which CBS says was the highest-testing drama pilot. It's an on-brand show with a broader appeal, says Kahl, and the network hopes it will attract some non-CBS viewers to the night.
Another goal of Tassler's this season was to pick up more female-lead and female-skewing pilots, which it has in 2 Broke Girls which stars Kat Dennings and Beth Behrs as New York City roommates, medical drama A Gifted Man from writer Susannah Grant, and Poppy Montgomery as a cop who remembers everything in Unforgettable.
In a surprising move, CBS has scheduled Rules of Engagement on Saturdays, a night where no other broadcast network is running scripted originals. Tassler sees it as a chance to get an audience on a mostly abandoned night. "Wherever you put Rules on the schedule, people will go," she said. It will also serve as a launch pad for some new series, leading into encores of current CBS shows on Saturdays.
Two and a Half Men will of course return on Mondays with Ashton Kutcher in the lead role, and execs said Wednesday they are fully focused on the show's future, not its dramatic past. "We're very excited about the creative," Kahl said, "it brings Monday night back into full form." What role Kutcher will be playing on the series will not be revealed until a later date, execs said.
Rookie cop drama 2-2, from Robert De Niro, will premiere in midseason, as will a few comedies that CBS expects to pick up in the coming weeks.
The new schedule is as follows (all times Eastern; N=New, NT=New Time):
8:00-8:30 PM HOW I MET YOUR MOTHER
8:30-9:00 PM 2 BROKE GIRLS (N)
9:00-9:30 PM TWO AND A HALF MEN
9:30-10:00 PM MIKE & MOLLY
10:00-11:00 PM HAWAII FIVE-0
8:00-9:00 PM NCIS
9:00-10:00 PM NCIS: LOS ANGELES
10:00-11:00 PM UNFORGETTABLE (N)
8:00-9:00 PM SURVIVOR: SOUTH PACIFIC
9:00-10:00 PM CRIMINAL MINDS
10:00-11:00 PM CSI: CRIME SCENE INVESTIGATION (NT)
8:00-8:30 PM THE BIG BANG THEORY
8:30-9:00 PM HOW TO BE A GENTLEMAN (N)
9:00-10:00 PM PERSON OF INTEREST (N)
10:00-11:00 PM THE MENTALIST
8:00-9:00 PM A GIFTED MAN (N)
9:00-10:00 PM CSI: NY
10:00-11:00 PM BLUE BLOODS
8:00-8:30 PM RULES OF ENGAGEMENT (NT)
8:30-9:00 PM COMEDYTIME SATURDAY
9:00-10:00 PM CRIMETIME SATURDAY
10:00-11:00 PM 48 HOURS MYSTERY
7:00-8:00 PM 60 MINUTES
8:00-9:00 PM THE AMAZING RACE
9:00-10:00 PM THE GOOD WIFE (NT)
10:00-11:00 PM CSI: MIAMI
The television industry's top news stories, analysis and blogs of the day.
Thank you for signing up to Broadcasting & Cable. You will receive a verification email shortly.
There was a problem. Please refresh the page and try again.